Methylphenidate intoxication: somnolence as an uncommon clinical symptom and proof of overdosing by increased serum levels of ritalinic acid
Type of Spiritual Experience
Methylphenidate (trade names Concerta, Methylin, Medikinet, Ritalin, Equasym XL, Quillivant XR, Metadate) is a central nervous system (CNS) stimulant used in the treatment of attention deficit hyperactivity disorder (ADHD) and narcolepsy.
Prescribed to patients beginning in 1960, the drug has become increasingly prescribed since the 1990s, when the diagnosis of ADHD itself became more widely used.
Between 2007 and 2012 methylphenidate prescriptions increased by 50% in Britain and in 2013 global methylphenidate consumption increased to 2.4 billion doses, a 66% increase compared to the year before. The US continues to account for more than 80% of global consumption.
Methylphenidate acts by blocking the dopamine transporter and norepinephrine transporter, leading to increased concentrations of dopamine and norepinephrine within the synaptic cleft. This effect in turn leads to increased neurotransmission of dopamine and norepinephrine. Methylphenidate is also a 5HT1A receptor agonist
A description of the experience
Pharmacopsychiatry. 2014 Sep;47(6):215-8. doi: 10.1055/s-0034-1387700. Epub 2014 Aug 14.
Methylphenidate intoxication: somnolence as an uncommon clinical symptom and proof of overdosing by increased serum levels of ritalinic acid.
Gahr M1, Kölle MA1.
1Department of Psychiatry and Psychotherapy III, University of Ulm, Ulm, Germany.
There is considerable evidence for an increase of methylphenidate (MPH) abuse; thus, physicians might be confronted more frequently with MPH intoxications. Possible symptoms of intoxications with MPH are orofacial, stereotypic movements and tics as well as
- cardiac arrhythmias,
- arterial hypertension,
- hallucinations and
- epileptic seizures.
Here we report a patient who demonstrated somnolence as an uncommon clinical feature of MPH intoxication. The patient exhibited subnormal MPH serum levels (3 μg/l), however markedly increased serum levels of ritalinic acid (821 μg/l; inactive metabolite of MPH), that finally confirmed the initially suspected MPH intoxication.
Due to the short half-life of orally administered MPH (t1/2~3 h) the sole measurement of MPH serum levels might be misleading concerning the proof of MPH overdosing in some cases. Parallel measurement of MPH and ritalinic acid is recommended in cases with suspected MPH intoxication and insufficient anamnestic data.
© Georg Thieme Verlag KG Stuttgart · New York.
The source of the experiencePubMed
Concepts, symbols and science items
Science ItemsSerotonin receptor agonists
Activities and commonsteps
Amphetamines and stimulants